Efficient solution for calculation of upcrossing rate of nonstationary Gaussian process

Firouzi, A, Yang, W and Li, C 2018, 'Efficient solution for calculation of upcrossing rate of nonstationary Gaussian process', Journal of Engineering Mechanics, vol. 144, no. 4, pp. 1-9.


Document type: Journal Article
Collection: Journal Articles

Title Efficient solution for calculation of upcrossing rate of nonstationary Gaussian process
Author(s) Firouzi, A
Yang, W
Li, C
Year 2018
Journal name Journal of Engineering Mechanics
Volume number 144
Issue number 4
Start page 1
End page 9
Total pages 9
Publisher American Society of Civil Engineers
Abstract Almost all engineering systems are not only uncertain, but also time-variant. As such, it is most appropriate to use a timedependent reliability method, e.g., first passage probability, in the prediction of their failures. Mathematically, this problem can be modeled as an upcrossing (or outcrossing) of a stochastic process from a safe domain. A thorough examination of published literature suggests that there are very limited analytical solutions for the calculation of the upcrossing rate. This paper attempts to derive an efficient analytical solution for calculation of upcrossing of a nonstationary Gaussian process. The merit of the derived solution is that the upcrossing rate for nonstationary Gaussian processes can be calculated in a simple and computationally efficient procedure. The application of the derived solution is demonstrated with an example of a cast-iron pipe in which internal pressure is modeled as a nonstationary Gaussian load process. It is found that smaller values of correlation length, i.e., higher cycle rate of the process, would increase the upcrossing rate. The paper concludes that the derived new solution performs very well in calculation of upcrossing of a nonstationary Gaussian process in terms of accuracy and efficiency.
Subject Structural Engineering
Keyword(s) First passage probability
Nonstationary Gaussian process
Rice formula
Time-dependent reliability
DOI - identifier 10.1061/(ASCE)EM.1943-7889.0001420
Copyright notice © 2018 American Society of Civil Engineers.
ISSN 0733-9399
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 6 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 0 times in Scopus Article
Altmetric details:
Access Statistics: 10 Abstract Views  -  Detailed Statistics
Created: Tue, 26 Mar 2019, 09:36:00 EST by Catalyst Administrator
© 2014 RMIT Research Repository • Powered by Fez SoftwareContact us